Alert archive / Pennsylvania / Tornado Warnings in 2019
Tornado Warning 12, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at May 28, 2019, 3:43 PM EDT for Indiana County, Pennsylvania. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 3:43 PM EDT (19:43 UTC)
- Expired
- May 28, 2019, 4:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Indiana County, PA
The radar
The State College radar (KCCX), 93 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:45 PM EDT | TORNADO | 1 Wsw Penn Run, PA | EF0 TORNADO ALONG STATE ROUTE 553. |
| May 28, 3:50 PM EDT | TSTM WND DMG | Manor, PA | TREE AND POWER LINES DOWN ON PA-553. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:48 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
437
WFUS51 KPBZ 281943
TORPBZ
PAC063-282015-
/O.NEW.KPBZ.TO.W.0012.190528T1943Z-190528T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
343 PM EDT Tue May 28 2019
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Central Indiana County in west central Pennsylvania...
* Until 415 PM EDT..
* At 343 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Indiana, moving southeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Indiana County, including the following locations... Chevy
Chase Heights, Lucerne Mines, Creekside, Clymer, Yellow Creek State
Park, Brush Vly, Ernest and Dixonville.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4050 7891 4045 7895 4058 7926 4074 7917
4066 7883
TIME...MOT...LOC 1943Z 292DEG 32KT 4063 7912
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
072 follow-up statements
971
WWUS51 KPBZ 281956
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
356 PM EDT Tue May 28 2019
PAC063-282015-
/O.CON.KPBZ.TO.W.0012.000000T0000Z-190528T2015Z/
Indiana PA-
356 PM EDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
SOUTHEASTERN INDIANA COUNTY...
At 356 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Belsano, or 9 miles east of Indiana,
moving east at 35 mph.
HAZARD...Tornado and golf ball size-hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Clymer... Brush Vly...
Yellow Creek State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4050 7891 4045 7895 4055 7911 4070 7903
4066 7883
TIME...MOT...LOC 1956Z 292DEG 32KT 4059 7898
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
07800
WWUS51 KPBZ 282009
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
409 PM EDT Tue May 28 2019
PAC063-282019-
/O.EXP.KPBZ.TO.W.0012.000000T0000Z-190528T2015Z/
Indiana PA-
409 PM EDT Tue May 28 2019
...THE TORNADO WARNING FOR SOUTHEASTERN INDIANA COUNTY WILL EXPIRE AT
415 PM EDT...
The storm that prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM EDT for west central
Pennsylvania.
LAT...LON 4050 7891 4045 7895 4055 7911 4070 7903
4066 7883
TIME...MOT...LOC 2009Z 292DEG 32KT 4055 7884
$$
07What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 28, 3:38 PM EDT, 5 minutes earlier.
Area forecast discussion, May 28, 3:38 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 338 PM EDT Tue May 28 2019 .SYNOPSIS... Rounds of showers and thunderstorms can be expected through Thursday. Some of the storms may be severe, particularly this afternoon and evening, as well as on Wednesday. A brief period of dry weather may arrive with high pressure on Friday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Severe thunderstorms have blossomed across the northern CWA, with all severe hazards possible. As low pressure tracks to our north along the Lake Erie shore along a quasi-stationary boundary, this will help to back low-level winds and create more directional shear, in addition to the already present speed shear in the 0-6km layer. Special 17Z PBZ sounding already shows CAPE of over 3000 J/kg, with a deep profile. Supercell structures will continue to be observed into the evening hours. The shear and robust CAPE in the -10C to -30C layer point to the large hail potential, with several reports of golf ball sized hail or larger already received. Strong winds are also likely, with potential downbursts given high DCAPE/surface delta theta-E values noted on the observed as well as model soundings. With the expected backing of low-level flow, a few tornadoes will also be possible, especially with right-moving supercells. The sounding showed PWAT of about 1.2 inches. This, along with the generally cellular nature of the convection so far, should keep flooding concerns isolated at best. Cannot rule out one or two instances of cell training producing heavy rain however. Activity will start to decrease later this evening with the loss of instability, although a few showers or storms may continue overnight in the vicinity of the boundary across mainly the central CWA. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... Another round of severe thunderstorms is possible Wednesday afternoon and evening. With the stationary boundary expected to lie somewhere north of Pittsburgh during the day, the highest threat of severe weather appears to across southern sections of the CWA, where SPC has an enhanced risk in place. Conditions fairly similar to today will be experienced, with another buildup of CAPE above 2000 J/kg south of the boundary. Strong speed shear and fairly unidirectional flow will once again support bowing line segments/supercells with damaging winds and large hail. A tornado or two will remain possible once again, although flow will once again need to back a bit more in the low levels for a higher threat. Depending on rainfall totals from the activity today, the flood threat may be a bit higher in some areas. Storm coverage and intensity will drop off once again Wednesday night. Surface low pressure will move across northern Ohio and far NW Pennsylvania Thursday afternoon and evening, which will bring another round of showers and thunderstorms. Temperatures will cool slightly as the front starts to advance southward. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The stubborn southeast U.S. ridge will finally be flattened somewhat by the shortwave accompanying the Thursday low pressure system. A brief break from the rain will be seen Friday afternoon and night under high pressure. The next front will return rain chances over the weekend, with cooler temperatures by Sunday. The first portion of next week appears dry, with near or below normal temperatures. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Showers and thunderstorms will develop this afternoon due to a combination of lift along a weak cold frontal boundary just south of Erie and daytime destabilization. Storm will move east southeast with the 700mb flow through the evening hours, and likely will impact most sites north of I-70 with the strongest storms along the I-80 corridor. Less certainty on the southern and western extent of these storms, and will largely be dictated by these storms creating their own cold pool and driving the frontal boundary farther south than projected. Widespread restrictions are likely to develop Wednesday morning in the wake of today's convection, as increased moisture in the boundary layer will remain stuck under a low level inversion. Though not likely considering expected cloud cover, valley fog will be possible if some clearing occurs. .Outlook... Periodic restriction potential will continue through Fri as rounds of storms and associated disturbances cross the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 28, 2:05 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 205 PM EDT Tue May 28 2019 OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002- 291815- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke- 205 PM EDT Tue May 28 2019 ...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous severe thunderstorms are expected once again Wednesday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ048-057>059-068-069-PAZ031-WVZ003-004-012-021-509>514- 291815- Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene- Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 205 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated to scattered severe thunderstorms are expected late this afternoon and this evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous severe thunderstorms are expected once again Wednesday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 28, 3:14 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL FORD CITY 40.77N 79.53W
05/28/2019 M1.75 INCH ARMSTRONG PA TRAINED SPOTTER
4TH AVENUE
&&
EVENT NUMBER PBZ1902137Local storm report, May 28, 3:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL FENELTON 40.87N 79.73W
05/28/2019 M1.00 INCH BUTLER PA SOCIAL MEDIA
PICTURE PROVIDE.
&&
EVENT NUMBER PBZ1902138
SKHLocal storm report, May 28, 3:20 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG HARLANSBURG 41.02N 80.19W
05/28/2019 LAWRENCE PA 911 CALL CENTER
TREES AND POWER POLE DOWN ON EASTBROOK HARLANSBURG ROAD
AND ROUTE 19 BLOCKING THE ROAD.
&&
EVENT NUMBER PBZ1902139Local storm report, May 28, 3:28 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 1 E ELDERTON 40.69N 79.32W
05/28/2019 M1.00 INCH ARMSTRONG PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1902140Local storm report, May 28, 3:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 S BLANKET HILL 40.75N 79.42W
05/28/2019 E1.25 INCH ARMSTRONG PA PUBLIC
A MIX OF HALF DOLLAR AND QUARTER SIZE HAIL.
&&
EVENT NUMBER PBZ1902141
SKHLocal storm report, May 28, 3:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL KNOX 41.23N 79.54W
05/28/2019 E1.00 INCH CLARION PA SOCIAL MEDIA
PICTURE PROVIDED.
&&
EVENT NUMBER PBZ1902142
SKHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:02 AM EDT | Special Weather Statement | PBZ | Indiana | 13 min |
| May 28, 2:15 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 45 min |
| May 28, 2:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Lawrence | 47 min |
| May 28, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 51 min |
| May 28, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 46 min |
| May 28, 3:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 44 min |
| May 28, 3:21 PM EDT | Tornado Warning | PBZ | Armstrong, Indiana | 24 min |
| May 28, 3:30 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 30 min |
| May 28, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 39 min |
| May 28, 3:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Mercer, Venango | 49 min |
| May 28, 3:43 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 47 min |
| May 28, 3:50 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 40 min |
| May 28, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 47 min |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 43 min |
| May 28, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 39 min |
| May 28, 4:37 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 19 min |
| May 28, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 45 min |
| May 28, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 33 min |
| May 28, 5:19 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 41 min |
| May 28, 5:28 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 32 min |
| May 28, 5:29 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland | 46 min |
| May 28, 6:03 PM EDT | Flash Flood Warning | PBZ | Beaver, Butler, Lawrence | 5 hr |
| May 28, 6:15 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 45 min |
| May 28, 6:32 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 5 hr |
| May 28, 7:02 PM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| May 28, 7:07 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| May 28, 7:53 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 37 min |
Nearby
Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.